Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 689, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 9, 2003, 2:41 AM CDT for Major County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2003, 2:41 AM CDT (07:41 UTC)
- Expired
- Aug 9, 2003, 3:30 AM CDT
- In force
- 49 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Major County, OK
The radar
The Vance AFB radar (KVNX), 72 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 7.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2433 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 090741 SVROKC OKC093-090830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 241 AM CDT SAT AUG 9 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MAJOR COUNTY IN NORTHWEST OKLAHOMA * UNTIL 330 AM CDT * AT 241 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6 MILES NORTHEAST OF ORION...MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE ORION HAIL UP TO THE SIZE OF NICKELS AND WINDS TO 65 MPH ARE LIKELY. LAT...LON 3642 9870 3629 9890 3616 9885 3616 9840 $$ SN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 9:26 PM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, Aug 8, 9:26 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OKLAHOMA 926 PM CDT FRI AUG 8 2003 CONTINUES TO LOOK LIKE BEST CHANCES WESTERN PORTIONS OF FA HAVE SEEN FOR AWHILE OCCURRING AFTER MIDNIGHT. HAVE ADJUSTED POPS A LITTLE BY EXTENDING HIGHER POPS FURTHER SOUTH. OVERALL...GOING FORECAST LOOKS GOOD. MADE MINOR ADJUSTMENTS TO TEMPS TO BECOME MORE ALIGNED WITH CURRENT TREND. WILL SEND UPDATE SHORTLY. MAXWELL 255 PM CDT FRI AUG 8 2003 SIGNAL STILL THERE IN THE MODELS THAT AN MCS WILL DEVELOP TO OUR NW ACROSS ERN CO/WRN KS THIS EVENING AND THEN WILL PROPAGATE SE INTO NW OKLAHOMA LATE THIS EVENING. SHOULD BE THE BEST CHANCE FOR RAIN WESTERN SECTIONS OF THE STATE HAVE SEEN IN A WHILE. COMPLEX WILL SHIFT S/SE ACROSS WESTERN AS WELL AS PORTIONS OF CENTRAL INTO SOUTHERN OKLAHOMA AND NORTH TX SATURDAY MORNING BEFORE WEAKENING AND MOVING SOUTH OF THE AREA. WITH PRECIP AND ASSOCIATED CLOUD COVER...TEMPS WILL BE TRICKY SATURDAY. WILL LOWER AFTN TEMPS ACROSS THE BOARD WITH SOUTHERN AREAS POSSIBLE THE COOLEST(REALLY LESS HOT) AS MUCH OF DAY COULD BE MOSTLY CLOUDY. MODELS ARE NOW DROPPING MORE ENERGY SOUTH AROUND UPPER RIDGE FOR SUNDAY AND SUNDAY NIGHT...SO WILL REINTRODUCE SOME LOW POPS ACROSS EASTERN TWO-THIRDS OF AREA AS POSSIBLE COMPLEX MOVES INTO PARTS OF THE STATE SUN AFTN AND NIGHT. THIS TREND THEN CONT WITH YET MORE ENERGY HEADING OUR WAY FOR LATE MONDAY INTO TUE. THIS TIME A WEAK SFC FRONT WILL ACCOMPANY THE SHORTWAVE. HERE AGAIN TEMPS WILL BE TRICKY WITH LINGERING CLOUD COVER AND PRECIP. FOR REMAINDER OF EXTENDED MODELS ARE NOW IN MUCH BETTER AGREEMENT ON SLOWLY RETROGRADING EASTERN TROUGH THROUGH AREA WITH UPPER RIDGE BUILDING NE INTO NORTHERN PLAINS INTO GREAT LAKES REGION. THIS WILL KEEP MID LEVEL WEAKNESS ACROSS MUCH OF TX NORTHWARD INTO OK THROUGH MUCH OF NEXT WEEK...WITH CONTINUING CHANCE FOR RAIN. OKC 74 94 71 95 / 40 30 10 20 HBR 74 93 71 97 / 40 40 10 10 SPS 74 94 73 98 / 20 40 10 20 GAG 69 92 68 96 / 60 30 10 20 PNC 71 93 69 94 / 30 20 10 30 DUA 74 96 73 94 / 20 30 10 30 FORECAST ID = 30 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, Aug 8, 12:19 PM CDT, 14 hours 22 minutes before
OKZ004>048-050>052-TXZ083>090-091300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1219 PM CDT FRI AUG 8 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND EARLY
TONIGHT ACROSS NORTHWEST AND WEST CENTRAL OKLAHOMA.
DISCUSSION...
A SURFACE LOW OVER SOUTHEAST COLORADO...AND ITS ASSOCIATED FRONTAL
BOUNDARY EXTENDING SOUTHWARD FROM THE LOW...ARE EXPECTED TO PROVIDE
ENOUGH LOWER LEVEL CONVERGENCE...TO INITIATE THUNDERSTORMS LATER
TODAY. A MID LEVEL DISTURBANCE OVER THE CENTRAL ROCKIES THIS
MORNING...WILL PROVIDE ADDITIONAL DESTABILIZATION AND LIFT FOR THE
GREATEST AREAL COVERAGE TO OCCUR OVER EASTERN COLORADO...AND
POSSIBLY THE OKLAHOMA AND TEXAS PANHANDLES. AS THE EVENING AND
OVERNIGHT HOURS PROGRESS...ONE OR MORE CLUSTERS OF THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND MOVE SOUTHWARD...POSSIBLY GRAZING THE
WESTERN ONE THIRD OF OKLAHOMA...AND PARTS OF WESTERN NORTH TEXAS. IF
THESE THUNDERSTORMS CAN MAINTAIN THEIR INTENSITY AND MOVE INTO THE
AREA...ISOLATED DAMAGING WINDS MAY ACCOMPANY THEM AS THEY INITIALLY
ENTER THE AREA. OTHERWISE...ADDITIONAL HIGH BASED THUNDERSTORMS
MAY DEVELOP EAST OF THIS AREA AFTER MIDNIGHT...SIMILAR TO WHATS
BEEN EXPERIENCED THE LAST FEW MORNINGS. THESE STORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
AFTERNOON HEAT INDICES AGAIN WILL APPROACH OR EXCEED 105 THIS
AFTERNOON OVER WESTERN NORTH TEXAS AND MOST OF THE SOUTHERN HALF OF
OKLAHOMA.
FIRE DANGER WILL BE IN THE HIGH CATEGORY THIS AFTERNOON ACROSS THE
ENTIRE FORECAST AREA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS MAY LINGER INTO EARLY SATURDAY...ESPECIALLY OVER
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. THERE WILL BE ANOTHER
CHANCE OF THUNDERSTORMS RETURNING TO THE EASTERN HALF OF OKLAHOMA
SUNDAY AND SUNDAY NIGHT. LOW CHANCES OF RAIN MAY THEN CONTINUE OVER
THE ENTIRE AREA INTO THE MIDDLE OF NEXT WEEK.
OTHER HAZARDOUS WEATHER...
HEAT AND HUMIDITY WILL CONTINUE TO DRIVE HEAT INDICES TO NEAR OR
ABOVE THE DANGER LEVEL IN MANY AREAS EACH AFTERNOON AND EARLY
EVENING THROUGH THE WEEKEND. PRECAUTIONS TO MINIMIZE THE IMPACTS OF
HEAT STRESS SHOULD CONTINUE. TEMPERATURES AND ASSOCIATED HEAT
INDICES ARE EXPECTED TO DECREASE SOMEWHAT FROM MONDAY THROUGH
WEDNESDAY.
THE WILDFIRE DANGER ACROSS OKLAHOMA AND WESTERN NORTH TEXAS WILL
REMAIN HIGH UNTIL APPRECIABLE RAINFALL OCCURS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.
JAMESIn the hours before
Special weather statement, Aug 9, 2:27 AM CDT, 14 minutes before
OKZ009-014-090745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 227 AM CDT SAT AUG 9 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF ROLL AT 227 AM CDT...MOVING SOUTHEAST AT 30 MPH. WINDS AROUND 50 MPH ARE POSSIBLE. VERY HEAVY RAINFALL AND FREQUENT DEADLY LIGHTNING CAN ALSO BE EXPECTED.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:18 AM CDT | Severe Thunderstorm Warning | OUN | Custer | 42 min |
| Aug 9, 7:20 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 40 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.